Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 37, NWS Pocatello, ID

October 2, 2016Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Oct 2, 2016, 8:45 AM MDT for Fremont County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2016, 8:45 AM MDT (14:45 UTC)
Expired
Oct 2, 2016, 9:30 AM MDT
In force
45 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Fremont County, ID

The radar

The Pocatello radar (KSFX), 185 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 2.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS55 KPIH 021445
SVRPIH
IDC043-021530-
/O.NEW.KPIH.SV.W.0037.161002T1445Z-161002T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
845 AM MDT SUN OCT 2 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 930 AM MDT

* AT 845 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 10 MILES NORTH OF ST ANTHONY...OR 15 MILES WEST OF
  ASHTON...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HENRYS LAKE...ST ANTHONY...ASHTON RESERVOIR...
  ISLAND PARK VILLAGE...PONDS LODGE...LAST CHANCE...
  ISLAND PARK RESERVOIR...MACKS INN...SHOTGUN VILLAGE...
  ASHTON HILL...RED ROCK PASS...BIG SPRINGS...
  HARRIMAN STATE PARK AND NORTHERN SAINT ANTHONY SAND DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4393 11168 4412 11191 4440 11172 4440 11162
      4455 11161 4454 11146 4459 11153 4464 11152
      4467 11147 4470 11149 4471 11142 4475 11138
      4473 11132 4465 11128 4462 11122 4458 11123
      4453 11113 4449 11112 4447 11105 4441 11105
TIME...MOT...LOC 1445Z 224DEG 45KT 4411 11175 

$$

VALLE
2 follow-up statements
813 
WWUS55 KPIH 021503
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
903 AM MDT SUN OCT 2 2016

IDC043-021530-
/O.CON.KPIH.SV.W.0037.000000T0000Z-161002T1530Z/
FREMONT ID-
903 AM MDT SUN OCT 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM MDT
FOR EASTERN FREMONT COUNTY...

AT 901 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTH OF ASHTON RESERVOIR...OR 8 MILES NORTH OF
ASHTON...MOVING NORTHEAST AT 50 MPH.

IN ADDITION...AT 840 AM...60 MPH WAS REPORTED IN SUGAR CITY.

LOCATIONS IMPACTED INCLUDE...
HENRYS LAKE...ASHTON RESERVOIR...ISLAND PARK VILLAGE...PONDS LODGE...
LAST CHANCE...ISLAND PARK RESERVOIR...MACKS INN...SHOTGUN VILLAGE...
HARRIMAN STATE PARK...ASHTON HILL AND BIG SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4404 11154 4428 11179 4440 11168 4440 11162
      4447 11162 4455 11155 4454 11146 4458 11152
      4473 11138 4460 11122 4458 11123 4453 11114
      4453 11113 4449 11112 4447 11106 4446 11105
      4441 11105
TIME...MOT...LOC 1501Z 234DEG 45KT 4420 11148 

$$

VALLE
320 
WWUS55 KPIH 021531
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
931 AM MDT SUN OCT 2 2016

IDC043-021541-
/O.EXP.KPIH.SV.W.0037.000000T0000Z-161002T1530Z/
FREMONT ID-
931 AM MDT SUN OCT 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FREMONT COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4404 11154 4428 11179 4440 11168 4440 11162
      4447 11162 4455 11155 4454 11146 4458 11152
      4473 11138 4460 11122 4458 11123 4453 11114
      4453 11113 4449 11112 4447 11106 4446 11105
      4441 11105
TIME...MOT...LOC 1529Z 224DEG 45KT 4420 11148 

$$

VALLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 8:35 AM MDT, 10 minutes earlier.

Area forecast discussion, Oct 2, 8:35 AM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
835 AM MDT SUN OCT 2 2016

.UPDATE...

Updated the afternoon and evening forecast for rain chances to
reflect a drying trend for part of the afternoon across southeast
Idaho. Expect intense convection to develop late afternoon and
evening with marginally severe thunderstorms possible roughly
along and east of the I-15 corridor.

Valle

&&

.PREV DISCUSSION... /issued 306 AM MDT SUN OCT 2 2016/

SHORT TERM...Today through Tuesday. A plethora of potentially
impactful weather is in store across SE Idaho the next couple of
days, including strong thunderstorms, strong winds, a major
temperature drop and mountain snow.

The main concerns for today will be the threat for strong
thunderstorms and non-thunderstorm gusty winds across the
Southern Highlands and southern Snake Plain, with southerly wind
gusts around 30 mph across these areas this afternoon. As for the
thunderstorm threat, the best chance for strong thunderstorms
will be between roughly 3 PM MDT this afternoon and 8 PM MDT this
evening. The most favored locations will be over the Central
Mountains and the Eastern Snake Plain east to the Wyoming border.
The main threat from thunderstorms will be potentially damaging
wind gusts and frequent lightning. Secondary impacts include the
potential for large hail and brief heavy rain. However, relatively
quick thunderstorm motions should limit flash flood threat.
Thunderstorm development will be aided by a wave of low pressure
swinging northward across the area during peak heating combined
with an eastward-advancing strong surface cold front along with
favorable environmental conditions for organized, long-lived
thunderstorm cells and cell clusters.

Another impact is the threat for mountain snowfall. After a strong
cold front swings through the region Sunday night and Monday
morning, snow levels will fall rapidly, especially when combined
with falling precipitation. A strong area of low pressure will
pass through SE Idaho on Monday, and the heaviest snows will be
focused over the Central Mountains through the day. Several inches
of snow will be possible, mainly above 7,000 feet elevation. This
may result in slushy or snow-covered roads at pass level. The
heaviest snows will then shift to the Eastern Highlands and
Wyoming border region Monday afternoon and will continue through
much of Monday night. Snow levels will be a bit lower here,
perhaps as low as 6,000 to 6,500 feet. A Winter Weather Advisory
has thus been issued for high terrain areas to highlight potential
impacts to travel.

A wind advisory has been issued for Monday afternoon and evening
for the Snake Plain, southern Highlands and Eastern Magic valley.
West to southwest winds will quickly increase late Monday
afternoon across these areas, peaking from the mid-afternoon
through the early evening hours. These winds will create difficult
travel, especially on north-south routes. We may also see areas of
blowing dust which will limit visibility. The amount of blowing
dust will be limited for those areas that have seen recent
rainfall, but nonetheless the threat does exist. The wind may also
be strong enough to bring down some weaker tree branches, which if
falling on wires could result in isolated power outages.

LONG TERM...Tuesday through next Sunday. The strong low pressure
will exit into Montana on Tuesday, spelling an end to the heaviest
precipitation across the Eastern Highlands Tuesday morning. The
break in precipitation will be short, however as a second
disturbance moves in on its heels. This will bring another round
of mountain snows beginning Tuesday afternoon across the Central
Mountains and Tuesday evening across the Eastern Highlands. This
activity is expected to continue through Wednesday night, with
several additional inches of snowfall possible, mainly above 6,500
feet elevation. Drier air is expected to build into the region on
Thursday, with showers gradually ending during the day. A warm-up
is then expected to commence on Friday, with temperatures
rebounding to around or slightly above climatological averages by
next weekend. A few showers may skirt the Central Mountains and
Continental Divide region Sunday, but confidence remains low on
precipitation timing and placement at this forecast range. AD/GK

AVIATION...Expect showers and thunderstorms throughout today at the
TAF sites. Most widespread activity should be after noon local
time. Should stay mainly VFR but in the heaviest showers could
see a brief period of MVFR ceilings and visibility. Strong cold
front moves through tonight and expect windy conditions at
BYI...PIH and IDA with sustained winds approaching 30 knots with
gusts near 40 knots. The threat for showers will continue as well
with occasional MVFR ceilings as well. GK

FIRE WEATHER...Will have widespread showers and thunderstorms again
today with the brunt of the activity after noon. A strong cold
front will pass through eastern Idaho late tonight and Monday
morning. Expect about a 20 to 30 degree drop in high temperatures
from Sunday to Monday with snow levels dropping to 6 to 7 thousand
feet. Wetting rains are likely in places below the snow level with
accumulating snow above 6500 feet. Very windy conditions are also
likely mainly in zones 425 and 410 with sustained winds of 30 mph
or greater possible Monday afternoon. Long term it should be a wet
and cold week with temperatures well below normal for early
October with a drying and warming trend beginning Friday into next
weekend. GK

&&

.PIH Watches/Warnings/Advisories...
Wind Advisory from noon to 9 PM MDT Monday for IDZ017-020>022.

Winter Weather Advisory from 6 AM Monday to midnight MDT Monday
night for IDZ018-019-023-025-031-032.

&&

In the hours before

Special weather statement, Oct 2, 5:44 AM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
544 AM MDT SUN OCT 2 2016

IDZ019-023-021245-
UPPER SNAKE HIGHLANDS ID-CARIBOU HIGHLANDS ID-
544 AM MDT SUN OCT 2 2016

...THUNDERSTORM PRODUCING FREQUENT LIGHTNING AND SMALL HAIL
APPROACHING TETON VALLEY...

AT 543 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF SWAN VALLEY...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND FREQUENT
LIGHTNING. IN ADDITON...WIND GUSTS TO 35 MPH WILL BE POSSIBLE ALONG
WITH BRIEF HEAVY RAIN.

SEEK A STURDY SHELER AND KEEP AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4331 11151 4343 11169 4406 11106 4405 11105
      4363 11104
TIME...MOT...LOC 1143Z 222DEG 31KT 4346 11150

AD/GK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 2:13 AM MDTWind AdvisoryPIH42 hr
Oct 2, 2:27 AM MDTWinter Weather AdvisoryPIH42 hr
Oct 2, 5:44 AM MDTSpecial Weather StatementPIHBonneville, Teton61 min
Oct 2, 9:07 AM MDTSpecial Weather StatementPIHButte38 min
Oct 2, 1:11 PM MDTSpecial Weather StatementPIHTeton34 min
Oct 2, 3:21 PM MDTSevere Thunderstorm WarningPIHClark, Fremont54 min
Oct 2, 3:33 PM MDTSpecial Weather StatementPIHBonneville, Teton57 min
Oct 2, 3:38 PM MDTSpecial Weather StatementPIHBingham52 min
Oct 2, 3:40 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Fremont, Jefferson50 min
Oct 2, 4:01 PM MDTSpecial Weather StatementPIHFranklin44 min
Oct 2, 4:12 PM MDTSpecial Weather StatementPIHFremont48 min
Oct 2, 4:15 PM MDTSpecial Weather StatementPIHMadison45 min
Oct 2, 4:20 PM MDTSpecial Weather StatementPIHOneida55 min
Oct 2, 4:30 PM MDTSpecial Weather StatementPIHBonneville45 min
Oct 2, 4:37 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power38 min
Oct 2, 4:39 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson51 min
Oct 2, 5:11 PM MDTTornado WarningPIHClark, Fremont, Jefferson, Madison49 min
Oct 2, 5:31 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.